I have taken the anti-depressant Paxil for seven years. This summer I began a gradual tapering off the anti-depressant medication. Each time that I have tried to quit taking paxil, I experience acute dizziness. Doctors call this Anti-Depressant Discontinuation Syndrome. I call it miserable. As I enter my sixth week weaning off from the paxil, I’m noticing more and more problems with dizziness, vertigo, balance and nausea. It is compounded by heat, humidity and allergy issues.
The last time I missed several doses of paxil, I had an acute attack of dizziness, nausea, disorientation, hallucinations and violent half awake dreams. The doctor diagnosed it as BPPV (Benign Paroxysmal Positional Vertigo). I was prescribed an anti-histamine which helped a bit. Another physician suggested that it may be otoconia (bone particles in the inner ear) and recommended particle repositioning therapy.
In the first instance, I did not pursue that as the BPPV, if that was indeed what it was cleared up with anti-histamines. It had been suggested that the dizziness was due in part to my discontinuation of the paxil. Given my experience of dizziness coming off paxil again, I am inclined to conclude that I am experiencing Anti-Depressant Discontinuation Syndrome.
Paxil is an SSRI (Selective Seratonin Reuptake Inhibitor) that regulates seratonin levels in the body. Healthy Place defines the issue this way: different SSRI anti-depressants have different ‘half-lives’ (the amount of time the SSRI remains in the system). Paxil has a short term half-life, causing abrupt nervous system spikes as the Paxil flushes out of the system. These cause the withdrawal symptoms noticed by those coming off paxil. I was not warned of this by my doctor, nor was my blood checked for any reaction to stopping the paxil. Every thing I’m learning about this has been a matter of ‘got a question? go to Google’. Sure enough when I Googled ‘anti-depressant withdrawal symptoms, dizziness tops the chart.
Anti-Depressant Discontinuation Withdrawal vertigo is best described as a violent perceptual reaction to change of position, especially head and eye movement. Any eye or head movement causes a violent chain reaction of dizziness, sensations of swimming vision and mini tremors of shock waves of the brain. Needless to say this terrific dizziness sets off waves of nausea as well. Even lying down, with eyes closed the swimming vision continues. Doctors mention that many people mistake these withdrawal symptoms as a return of symptoms masked by the Paxil or anti-depressant. Many return to the medication to prevent the symptoms.
Managing this antidepressants discontinuation syndrome and concomitant dizziness and vertigo isn’t easy. I have read that it can take several months to a year to be rid of them. For more information on at-home therapeutic techniques for coping with Anti-depressant Discontinuation syndrome and the dizziness it causes, visit me at www.healthhelp4u.blogspot.com.